Herbal supplements used to lose weight can have an adverse neurological effect, according to a study published in Neurology, the journal of the American Academy of Neurology.
The study focused on the case of a 30-year-old woman who cut her weight from 160 to 120 pounds over an 11-month period using a herbal supplement and dieting. The woman was found to have developed ataxia (failure of muscular co-ordination) and nystagmus (an involuntary movement of the eyeball) and had great difficulty walking and balancing.
The study showed that the woman had Wernicke's Encephalopathy, a disorder which stems from a deficiency of vitamin B1 or thiamine, a vitamin which is essential for carbohydrate metabolism. Wernicke's Encephalopathy is most often found in chronic alcoholics whose dietary intake of thiamine is inadequate. The woman in question was found to have no similar risk factors other than an apparently unbalanced slimming diet.
GianPietro Sechi of the University of Sassari in Italy, author of the study, claimed that the herbal supplement was therefore a potential candidate for causing the metabolic imbalance observed in the study. "There is the possibility that a decreased intestinal absorption of thiamine, facilitated by the use of herbal preparation, may have caused a deficiency of the vitamin in the patient," he said.
Sechi said that the woman responded positively to daily intramuscular thiamine injections, showing a drastic improvement on the first day alone and with her walking and balance problems resolved completely within three days.
More research is necessary before it can be stated with any level of certainty that the herbal supplement was to blame for the symptoms - especially as the study focused only on one subject and her reaction to a particular herbal treatment.